Research NewsMathematics

In Mao's China, Politically Correct Math

+ See all authors and affiliations

Science  28 Feb 1997:
Vol. 275, Issue 5304, pp. 1264-1265
DOI: 10.1126/science.275.5304.1264

You are currently viewing the summary.

View Full Text

Summary

SAN DIEGO—At the joint meetings of the American Mathematical Society and the Mathematical Association of America here, a historian of mathematics shed new light on how mathematical research survived the Cultural Revolution in China during the 1960s and '70s. A highly abstract theory imported from the capital of Western imperialism, the United States, helped Chinese mathematicians cast their work in an ideologically favorable light, he said.

Related Content